Heparin-induced thrombocytopenia (HIT) is a complication of treatment with heparin associated with mild-to-moderate thrombocytopenia and a severe prothrombotic state. The main clinical concern is the high frequency of both venous and arterial thromboembolism, which may be limb- or life-threatening. HIT is an immune-mediated disorder initiated by the development of antibodies directed against complexes of the positively charged chemokine, platelet factor 4 (PF4), and the negatively charged multimeric anticoagulant, heparin, particularly unfractionated heparin. HIT develops as a result of interactions between these antibodies and complexes of PF4 and cell-surface glycosaminoglycan side chains and other polyanions, resulting in platelet, leukocyte, and endothelial activation. There is a growing understanding of the unusual nature of the underlying immune response in HIT, why only certain individuals develop this disorder, and why HIT is prothrombotic. Diagnosis is based on an assessment of clinical probability and specialized laboratory testing. Management includes immediate cessation of heparin and administration of inhibitors of thrombin or factor Xa.
Acronyms and Abbreviations
aPTT, activated partial thromboplastin time; CI, confidence interval; CPB, Cardiopulmonary bypass; DIC, disseminated intravascular coagulation; DOAC, direct-acting oral anticoagulant; ELISA, enzyme-linked immunosorbent assay; GAG, glycosaminoglycan; HIT, heparin-induced thrombocytopenia; ICU, intensive care unit; INR, international normalized ratio; LMWH, low-molecular-weight heparin; MTHFR, methylenetetrahydrofolate reductase; PF4, platelet factor 4; UFH, unfractionated heparin; VTE, Venous thromboembolism.
Heparin-induced thrombocytopenia (HIT) is a complication of heparin therapy that leads to a fall in platelet count and a high incidence of arterial and/or venous thromboembolic complications, associated with a risk of amputation and mortality.
Although the widespread use of heparin as an anticoagulant began in the late 1950s, it was not until the early 1970s that clinicians recognized that a small percentage of treated patients developed a syndrome of mild thrombocytopenia paradoxically associated with life-threatening thrombosis (for a historical review see reference 1). Vascular surgeons first identified arterial thrombosis as a complication of heparin anticoagulation, but it took several years for others to attribute venous thromboembolism to the same syndrome, likely because HIT often occurs in patients at the highest risk of developing venous thromboembolism. In the 1980s, it became clear that HIT was caused by immunoglobulin (Ig) G antibodies that activate platelets. It was also recognized that HIT could be divided into two types: the classic immune-mediated prothrombotic disease that is the focus of this chapter (formerly called HIT type II), and a benign nonimmune condition associated with a mild, immediate, and transient drop in platelet count and no increased risk of thrombosis (formerly called HIT type I).2 In this chapter, “HIT” exclusively refers to the immune-mediated disease.
In the 1980s, it became clear that HIT antibodies activated both platelets and endothelial cells.3,4 Further analysis showed that blocking platelet FcγRIIA fully inhibited platelet activation by HIT sera in vitro,5 indicating that platelet activation involved immune complex formation. In the early ...